Alert archive / South Dakota / Flash Flood Watches in 2021
Flash Flood Watch 1, NWS Aberdeen, SD
NWS Aberdeen, SD issued this flash flood watch at Jun 8, 2021, 5:11 PM MDT for Corson County, Dewey County, South Dakota. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Jun 8, 2021, 5:11 PM MDT (23:11 UTC)
- Expired
- Jun 8, 2021, 9:00 PM MDT
- In force
- 4 hr
- Issued by
- NWS Aberdeen, SD
- Flood severity
- None
Counties Corson County, SD, Dewey County, SD
The radar
The Bismarck radar (KBIS), 150 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 534 J/kg
- Mixed-layer CIN
- -518 J/kg
- Mixed-layer LCL
- 1161 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 267 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.5
The text
As transmitted.
454 WGUS63 KABR 082311 FFAABR URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Aberdeen SD 611 PM CDT Tue Jun 8 2021 SDZ003-015-090300- /O.NEW.KABR.FF.A.0001.210608T2311Z-210609T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Corson-Dewey- Including the cities of Isabel and McIntosh 511 PM MDT Tue Jun 8 2021 ...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM MDT THIS EVENING... The National Weather Service in Aberdeen has issued a * Flash Flood Watch for a portion of north central South Dakota, including the following areas, Corson and Dewey. * Until 9 PM MDT this evening. * Strong thunderstorms will continue to produce heavy rain across the area this evening. Total rainfall amounts in excess of 3 inches are possible. * Water on roadways may cause hazardous travel conditions. Ditches may fill quickly and cause excess water to run onto roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Parkin
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood watch went out at Jun 8, 1:25 PM MDT, 3 hours 46 minutes earlier.
Area forecast discussion, Jun 8, 1:25 PM MDT, 3 hours 46 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 225 PM CDT Tue Jun 8 2021 .SHORT TERM...(This Evening through Wednesday Night) Issued at 225 PM CDT Tue Jun 8 2021 Storms continue to fire along the warm front stretching across southwest ND this afternoon. A few have come close to Corson County, but the environment in the warm sector is more capped without the focus point of the boundary to aid lift. Low pressure will move into western and central SD this evening. Drier air at the mid levels east of the Missouri and across south central SD will impede showers and thunderstorms. However, west river, including Corson and Dewey counties, could see a few strong to severe storms. This is especially true as the warm front reorients and retrogrades to a sharper southwest to northeast direction that travels through western Corson. A few showers may linger into Wednesday morning in the sfc trough axis just east of the Missouri River. Drier air then moves in again from the west for the remainder of the day Wednesday. Temperatures will remain well above average with highs climbing into the 90s again on Wednesday. .LONG TERM...(Thursday through Tuesday) Issued at 225 PM CDT Tue Jun 8 2021 Our persistent pattern continues with the 500mb low and trough extending from the Gulf of AK through WA/OR/CA. The surface low will be over eastern MT. The main change with this one is the extra 500mb support with a sizable wave ejecting east-northeast from OR/CA/NV at daybreak through ID/WY/MT through the daytime hours Thursday, with the surface low quickly deepening as it moves into western ND Thursday night and into south central Canada Friday morning while becoming nearly stacked from the sfc-500mb. Expect plenty of moisture to surge in from the open Gulf of Mexico. Not only will we be expecting strong to severe storms, but the best chance of rainfall over the past week and looking out a week ahead. While we are hoping for the rain, most are not overly enthused about stronger storms or the potential for frequent lightning that could cause fire starts. The SPC outlook looks reasonable at this point, highlighting our western counties, central SD and into ND where the best forcing will be after about 09Z. Will need to continue to monitor the latest forecast trends. The frontal boundary will shift east of our area around 15Z Friday, with plenty of dry air quickly shifting in. The cooler air will also be a bonus, with highs back to around 80 degrees Friday and Saturday. Temperatures return to around 90 degrees Saturday, with rh values falling into the upper teens to around 25 percent. At this point, if precipitation does fall Thursday night and the lighter wind forecast continues, fire weather concerns would be mitigated. Looking ahead, 90s look common for highs through next Tuesday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 1224 PM CDT Tue Jun 8 2021 Terminals KABR,KATY,KPIR,KMBG Breezy southeast winds will persist through this evening, diminish a bit overnight and then pick up again on Wednesday. VFR conditions are expected except in the vicinity of thunderstorms near KPIR and KMBG. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...Wise LONG TERM...KF AVIATION...Wise
Hazardous weather outlook, Jun 8, 3:48 AM MDT, 13 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 448 AM CDT Tue Jun 8 2021 SDZ003>005-009-010-015>017-033>037-045-048-051-091000- Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk- Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 448 AM CDT Tue Jun 8 2021 /348 AM MDT Tue Jun 8 2021/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...Today and tonight. A couple of strong to severe storms will be possible tonight mainly for locations along and west of the Missouri River valley. Damaging winds would be the main severe weather threat. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Additional thunderstorms will be possible on Wednesday with any severe threats remaining low. A much better chance for potentially strong to severe storms will be possible Thursday night into Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ039-046-SDZ006>008-011-018>023-091000- Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington- Grant-Hamlin-Deuel- 448 AM CDT Tue Jun 8 2021 This Hazardous Weather Outlook is for west central Minnesota and northeast South Dakota. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Additional thunderstorms will be possible Wednesday with any severe threats remaining low. A round of strong to severe storms will be possible Thursday night into Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 8, 3:34 PM MDT, 1 hour 37 minutes before
Special Weather Statement National Weather Service Aberdeen SD 334 PM MDT Tue Jun 8 2021 SDZ003-082200- Corson SD- 334 PM MDT Tue Jun 8 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CORSON COUNTY UNTIL 400 PM MDT... At 334 PM MDT, Doppler radar was tracking a strong thunderstorm near Watauga, or 26 miles east of Lemmon, moving north at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Morristown and Watauga. LAT...LON 4595 10145 4580 10147 4581 10176 4595 10177 TIME...MOT...LOC 2134Z 176DEG 10KT 4586 10162 Lueck
Special weather statement, Jun 8, 4:18 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
418 PM MDT Tue Jun 8 2021
SDZ015-082245-
Dewey SD-
418 PM MDT Tue Jun 8 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DEWEY COUNTY UNTIL
445 PM MDT...
At 418 PM MDT, Doppler radar was tracking a strong thunderstorm near
Green Grass, or 7 miles north of Eagle Butte, moving north at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Timber Lake, Firesteel, Little Moreau Rec Area, Green Grass,
Glencross and northern Cheyenne River Reservation.
LAT...LON 4547 10134 4547 10108 4545 10092 4502 10123
4508 10140
TIME...MOT...LOC 2218Z 200DEG 18KT 4511 10128
LueckLocal storm report, Jun 8, 4:39 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
539 PM CDT TUE JUN 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND GST MCINTOSH 45.92N 101.34W
06/08/2021 M63 MPH CORSON SD MESONET
MESONET STATION MCTS2 MCINTOSH (SD MESONET).
&&
TMTThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 6:34 PM MDT | Severe Thunderstorm Warning | ABR | Campbell, Corson | 56 min |
| Jun 7, 7:26 PM MDT | Severe Thunderstorm Warning | ABR | Campbell | 49 min |
| Jun 7, 11:18 PM MDT | Special Weather Statement | ABR | Roberts | 57 min |
| Jun 8, 3:34 PM MDT | Special Weather Statement | ABR | Corson | 26 min |
| Jun 8, 3:45 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 45 min |
| Jun 8, 4:18 PM MDT | Special Weather Statement | ABR | Dewey | 27 min |
| Jun 8, 4:33 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 42 min |
| Jun 8, 4:46 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 44 min |
| Jun 8, 5:12 PM MDT | Special Weather Statement | ABR | Corson | 33 min |
| Jun 8, 5:23 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 52 min |
| Jun 8, 5:54 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 51 min |
Nearby
Flash Flood Watches in South Dakota, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.